MAUDE Adverse Event Report: ALPHATEC SPINE, INC. NVICTUS® SPINAL FIXATION SYSTEM; THORACOLUMBOSACRAL PEDICLE SCREW SYSTEM

ALPHATEC SPINE, INC. NVICTUS® SPINAL FIXATION SYSTEM; THORACOLUMBOSACRAL PEDICLE SCREW SYSTEM
Model Number 17110
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 08/25/2022
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The device is currently being evaluated.A follow-up report with the results of the investigation will be submitted upon completion.
 
Event or Problem Description
When the surgeon was inserting a screw, the distal tip of the driver broke off.
 
Additional Manufacturer Narrative
Instrument with all material certifications present and passing.Visual inspection of the broken driver reveals that the distal t-25 hexalobe tip has completely sheared off and the wing stop, 17020-06, has been removed.With the wing missing, the inner shaft of the driver can be disassembled from the outer shaft and thumbwheel.The broken wing was not returned with the rest of the instrument.Lot number and inspection reports indicate that the driver has been in use since september of 2021 and is at revision k of l.At this revision, the wing stop has a chrome coating which substantially decreases the weld strength at the wing-shaft interface.The wing stop component is an alignment feature and not intended to withstand torque.Torque from screw shank to screwdriver is transmitted through the hexalobe interaction between screw shank and shaft pn 17010-01.Only when the hexalobe interaction is broken or compromised will the torque be transmitted through the wing stop component to the screw components.Shear failure of the hexalobe occurs when the applied force on the instrument exceeds the instruments design strength.No other remarkable features or observations other than cosmetic scratches were identified.No observable damage or indication of misuse on remainder of instruments.Root cause and failure mode: failure is a result of field usage, in which both (1) the pedicle screws are overtightened/fastened to the screwdriver and (2) heavy and repeated redirection loads are applied to the pedicle screws, which will impart large axial loading forces on the wing stop.Repeated loading of the hexalobe feature resulted in shear failure which then transferred the load path to the laser beam welded wing stop, which, in conjunction with the aforementioned axial loading, broke shortly thereafter.T25 shear: failure of the distal hexalobe is the result of excessive force.While drivers are subject to large variations in the loads that they see, failure within a year is unnatural.Shear failure occurred due to an excessively high torque being applied during use, likely combined with bending loads.Wing stop failure: failure of the wing stop is a direct result of the t-25 failure but could potentially be mitigated by a design enhancement of the instrument.T25 root cause: user error - damage: excessive torque.Preventative action: to improve product design, co-32179 was released which updated all screwdriver variations utilizing the 17020-06 driver stops to remove chrome coating from both the stop and inner shaft.All chrome coating have been removed from faying laser weld surfaces on the 17x1x, 17x2x, 17x3x, and 17x4x invictus screw drivers.

Brand Name
NVICTUS® SPINAL FIXATION SYSTEM
Common Device Name
THORACOLUMBOSACRAL PEDICLE SCREW SYSTEM
Manufacturer (Section D)
ALPHATEC SPINE, INC.
1950 camino vida roble
carlsbad CA 92008
Manufacturer Contact
wesley channell
1950 camino vida roble
carlsbad, CA 92008
9014283693
MDR Report Key15479628
Report Number2027467-2022-00066
Device Sequence Number17555845
Product Code NKB
UDI-Device Identifier00190376192680
UDI-Public(01)00190376192680(10)TI00037
Combination Product (Y/N)N
Initial Reporter StateFL
Initial Reporter CountryUS
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Company Representative
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial,Followup
Report Date (Section B) 08/25/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Device Model Number17110
Device Catalogue Number17110
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer08/29/2022
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 08/25/2022
Supplement Date Received by Manufacturer08/25/2022
Initial Report FDA Received Date09/24/2022
Supplement Report FDA Received Date10/27/2022
Was Device Evaluated by Manufacturer? (Y/N) No
Date Device Manufactured09/21/2021
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient SexUnknown